New York, 2008

Ice Storm and Winter Weather in New York, March 7 to 9, 2008

March 7 to 9, 2008 · NWS ALY · 4 events in 4 counties and zones

A rapidly strengthening low pressure system tracked from the central Gulf Coast on Friday March 7th, to the central Appalachians by Saturday morning on March 8th, and reached northern Maine by Sunday morning March 9th. As cold air to the north of the storm system filtered southward, precipitation in the form of snow, sleet and rain developed late Friday.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A rapidly strengthening low pressure system tracked from the central Gulf Coast on Friday March 7th, to the central Appalachians by Saturday morning on March 8th, and reached northern Maine by Sunday morning March 9th.

As cold air to the north of the storm system filtered southward, precipitation in the form of snow, sleet and rain developed late Friday. The precipitation then changed to freezing rain by Saturday morning, which then persisted, heavily at times, into Saturday evening before changing back to light snow.

Significant ice accumulations in excess of one inch occurred from this storm. In addition, gusty winds developed Saturday afternoon. This combination led to widespread power outages and downed trees, with the areas of Hague, Johnsburg, and Queensbury the hardest hit. In these regions, more than 100 power poles were downed, with more than 300 sections of wire also pulled down. In addition, over 1000 trees were estimated to have fallen from the extreme ice accretion.

The large number of downed trees and wires led to numerous road closures, including Route 8, and Route 9N in and near Hague.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 6:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 7, 6:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
648 PM EST FRI MAR 7 2008

.SYNOPSIS...
ANOTHER COMPLEX STORM SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO
EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS WEEKEND.  LOW PRESSURE
OVER THE SOUTHEAST WILL MOVE NORTHEAST OVERNIGHT.  THE LOW WILL
REACH THE MID ATLANTIC REGION SATURDAY MORNING WITH PERIODS OF RAIN
SOUTH OF THE CAPITAL REGION...AND A WINTRY MIX OF PRECIPITATION
NORTH.  A SIGNIFICANT SNOW AND ICE ACCUMULATION IS LIKELY ACROSS THE
SOUTHERN ADIRONDACK REGION.  THE RAIN WILL BECOME HEAVY AT TIMES
ACROSS THE ENTIRE FORECAST AREA DURING THE AFTERNOON. THERE IS A
POTENTIAL FOR WIDESPREAD FLOODING SATURDAY INTO SUNDAY.  THE LOW
WILL REACH NORTHERN NEW ENGLAND SUNDAY MORNING...WITH THE
PRECIPITATION CHANGING TO SNOW...AS COLDER AIR FILTERS IN.  BLUSTERY
AND COLD CONDITIONS WITH SCATTERED SNOW SHOWERS MAINLY NORTH AND
WEST OF ALBANY WILL RETURN FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
QUICK UPDATE TO ACCOUNT FOR MORE OF A SNOW PTYPE START FOR NRN
HERKIMER AND HAMILTON COUNTIES. WE HAVE RECEIVED REPORTS OF 1.0 OF
SNOW AT PISECO...AND A QUICK TRANSITION OF RAIN TO SNOW IN INDIAN
LAKE. TEMPS ARE MAINLY IN THE 32-35F RANGE.  WEBCAM AT OLD FORGE
SHOWS SOME SNOW FALLING. EVAPORATIVE COOLING LIKELY THE CULPRIT FOR
THE QUICK CHANGE TO MODERATE WET SNOW. THE WET BULB TEMPS ARE IN THE
LOWER 30S THERE.  WE KEPT SNOW AND SLEET WITH A CHANCE OF FREEZING
RAIN IN PRIOR TO 06Z IN THE ADIRONDACK REGION. STILL LOOKING FOR
2-4 OVERNIGHT.  NEW HOURLY TEMPS/OB TRENDS REDONE. ALL POPS NOW
CATEGORICAL.  REST OF THE FCST LOOKS ON TRACK FOR THE TIME BEING.

NEAR TERM FROM 433 PM...
MARCH HAS COME IN LIKE A ROARING LION FOR THE NORTHEAST.  ANOTHER
SIGNIFICANT STORM SYSTEM IS ORGANIZING OVER THE SOUTHEAST AT 20Z.
THIS STORM SYSTEM IS VERY COMPLICATED.  THE WATER VAPOR LOOP SHOWS A
DEEP PLUME OF MOISTURE MOVING FROM THE GULF OF MEXICO INTO THE MID
ATLANTIC REGION WITH SEVERAL LINES OF STRONG-SEVERE TSRAS OVER NRN
FL.  A FULL LATITUDE LONGWAVE TROUGH HAS BEEN CARVED OUT OVER THE
SRN-CNTRL PORTIONS OF THE LOWER 48. SOME LTG STRIKES HAVE JUST
STARTED NEAR THE UPPER LOW IN ARKANSAS.  A SERIES OF SHORT WAVES ARE
FEEDING INTO THE SFC LOW OVER AL/GA.  MEANWHILE...UPSTREAM OVER THE
ERN GREAT LAKES REGION-WRN NY A COLD FRONT HAS STALLED.  THIS IS THE
LEADING OF ARCTIC AIR.  SEVERAL INCHES OF SNOW HAVE OCCURRED NEAR
KBUF.  IN OUR FCST AREA...WE WARMED NICELY WITH BONAFIDE SUNSHINE
AHEAD OF THE COLD FRONT TO WEST...AND THE WARM FRONT OVER THE MID
ATLANTIC REGION.  OVER RUNNING PCPN AHEAD OF THE WARM FRONT IS
QUICKLY ADVANCING FROM NE PA/CNTRL NY.  THE TEMP-DEWPT SPREADS ARE
15-20 DEGREES...BUT WE BELIEVE WET BULB TEMPS WILL RANGE FROM THE
MID 30S TO LOWER 40S SOUTH AND EAST OF THE CAPITAL REGION.  THE RAIN
WILL QUICKLY OVERSPREAD MOST OF THE FCST AREA AROUND 00Z.  COLDER
AIR BLEEDING IN FROM THE NORTHWEST MAY PRODUCE A FEW QUICK INCHES OF
SNOW/SLEET OVER THE SRN ADIRONDACKS.  MODEL SOUNDINGS/CRITICAL
PARTIAL THICKNESSES IMPLY THIS COLDER SOLUTION THERE EARLY ON.

WE BASICALLY LEANED CLOSER TO THE GFS WITH THIS FORECAST.  THE
NAM/WRF SOUNDING PROFILES WERE ALSO EXAMINED.  WE ALSO FOLLOWED
CLOSELY THE MAVMOS TEMPS FOR THE FIRST THREE PERIODS.

QPF:  THE STRONG ISENTROPIC LIFT ON THE 295K PRESSURE SFC SHOULD
PRODUCE A DECENT BURST OF PCPN IN THE OVERNIGHT PERIOD.  AN 850 MB
SE LOW LEVEL JET OF 40-50 KTS ADVECTS IN ATLANTIC AND SOME GULF
MOISTURE BTWN 00Z AND 06Z...BUT THEN QUICKLY SHIFTS E/SE AFTER 06Z.
THE BEST LOW LEVEL JET SEGMENT IMPACT THE  SRN NEW ENGLAND REGION
THEN.  THE 12Z GEFS PRECIPITABLE WATER ANOMALIES ARE GENERALLY 2-3
STANDARD DEVIATIONS ABOVE NORMAL PRIOR TO 12Z SAT. THEY DO GET AS
HIGH AS 3-4 STANDARD DEVIATIONS ABOVE NORMAL AFTER 12Z SOUTH AND
EAST OF KALB.  THE 850 MB V-COMPONENT OF THE WIND ARE 2-4 STANDARD
DEVIATIONS ABOVE NORMAL.  THE LATEST SREF AND MREF PLUMES ARE MOSTLY
RAIN FOR ALB. TOTAL QPF PRIOR TO 12Z SAT WILL BE A THIRD OF AN INCH
TO THREE QUARTERS OF AN INCH.  WE BELIEVE ANY WIDESPREAD FLOODING
WILL BE CONFINED TO THE SECOND SURGE OF HVY PCPN AFTER 12Z SAT. WE
HAVE FLOODING ALREADY ONGOING STILL IN THE HOUSATONIC BASIN.

PTYPE...WE ARE MOST CONCERNED ABOUT SNOW CHANGING TO SLEET/FZRA
NORTH OF ALY. THE COLDER AIR SLIDES IN AT H850/H925 THAT THE SNOW
SHOULD TRANSITION TO SLEET AND FREEZING RAIN.  WE TURNED THE WATCHES
TO WARNINGS FOR THE SRN ADIRONDACK REGION.  WE ARE CONCERNED ABOUT
THE BOUNDARY LAYER TEMPS FALLING CLOSE TO FREEZING IN THE HIGHER
TERRAIN OF THE SRN GREEN MTNS. WE ALSO BELIEVE BASED ON THE MODEL
SOUNDINGS ENOUGH COLD AIR MAY MOVE IN AT THE LOWER LEVELS TO PRODUCE
A TRACE TO A FEW TENTHS OF ICE OVER THE WRN MOHAWK VALLEY /COLD AIR
DRAINAGE WITH THE EASTERLY FLOW/ AND THE LAKE GEORGE NRN SARATOGA
REGION.  THIS TRANSITION TO FREEZING RAIN WILL LIKELY OCCUR AFTER
06Z...AND CLOSE TO 12Z WITH THE WET BULB TEMPS/SFC TEMPS FALLING TO
32F OR SLIGHTLY BELOW.  A WINTER WEATHER ADVISORY HAS BEEN POSTED
FOR THE WRN MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...AND SRN
VT. THE ICE WILL LIKELY ACCUMULATE ON TREES...BUSHES AND POWER
LINES...VERY SIMILAR TO THE MON-TUE EVENT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY MORNING MAY FEATURE A BRIEF LULL IN THE PCPN...AS THE
SFC WAVE APPROACHES FROM THE PIEDMONT REGION.  THE OLD FRONTAL
BOUNDARY HANGS UP OVER THE ADIRONDACKS...UPSTATE VT AND WRN NY.  THE
GFS HAS 850 MB TEMPS SURGE CLOSE TO +10C OVER ALY BY 18Z.  THE LOW
LEVEL JET STRENGTHENS TO 45-60 KTS FROM THE SOUTH AHEAD OF THE
WAVE.  THE MID AND UPPER LEVEL DYNAMICS ARE VERY IMPRESSIVE.  THE
H500 JET STRENGTHENS MOVING NORTH OF THE MID ATLANTIC REGION.  THIS
JET STREAK IS CLOSE TO 140 KTS  THE WRN HLF OF THE FCST AREA WILL
BE IN THE LEFT FRONT QUADRANT OF THE JET STREAK WITH STRONG UPPER
LEVEL DIVERGENCE.  PRECIPITABLE WATER VALUES RISE TO 1-1.33 ACROSS
THE ENTIRE FCST AREA...THESE VALUES ARE 2-4 STANDARD DEVIATIONS
ABOVE NORMAL...AS THE GULF AND ATLANTIC MOISTURE STREAMS IN.  WE
BELIEVE THE MIXED PCPN SHOULD CEASE IN THE AFTERNOON...WITH MAINLY
RAIN...HEAVY AT TIMES EVERYWHERE.  THEIR COULD BE ICE ACCRETIONS
CLOSE TO HALF AN INCH IN THE SRN-WRN ADIRONDACK REGION BEFORE THIS
CHANGE OVER. THE H925 TEMPS HANG AROUND 0 TO -2C AROUND 18Z THERE.

THE LIFT/STRONG QG OMEGA GENERATED BY THE DIFFERENTIAL THERMAL
ADVECTION/ISENTROPIC LIFT IS VERY IMPRESSIVE...WHERE RAINFALL RATES
MAY APPROACH A THIRD OF AN INCH AND HOUR.  SOME OROGRAPHIC
ENHANCEMENT IS POSSIBLE OVER THE SRN GREENS MOUNTAINS AND
BERKSHIRES. THE H500/700 CLOSED CIRCULATION REACHES W-CNTRL PA BY
00Z SUN.  THE SFC LOW LOOKS LIKE IT WILL BE NEAR THE FINGER LAKES
REGION OR KBGM AT THIS TIME. WE DIDN/T ADD THUNDER TO THE GRIDS YET
SOUTH OF ALY...BUT THE GFS DOES SHOW SHOWALTER VALUES CLOSE TO -3C
IN THE ERN CATSKILLS/MID HUDSON VALLEY/NW CT AROUND 18Z. WE WONT
RULE OUT A RUMBLE OF THUNDER AT THIS TIME.  THE HEAVY RAIN RATES MAY
PRODUCE SOME LOCALIZED FLASH FLOODING. WE BELIEVE THE HEAVIEST QPF
WILL FALL SAT PM. SEE OUR HYDRO SECTION FOR MORE DETAILS ON
POTENTIAL FLOODING.

SATURDAY NIGHT...THE SFC LOW AND ITS ASSOCIATED H500 CLOSE
CIRCULATION TRANSLATE E/NE QUICKLY AFTER 00Z SUN. THE LOW AND MID
LEVEL LAPSE RATES STEEPEN SIGNIFICANTLY.  WE BELIEVE THE PCPN WILL
RAPIDLY CHANGE TO SNOW FROM NW TO SE.  THE ADIRONDACKS COULD PICK UP
AN ADDITIONAL 2-4.  WE COULD SEE A SLUSHY INCH OR TWO INTO THE
MOHAWK RIVER VALLEY/LAKE GEORGE REGION/CAPITAL REGION/NRN BERKS AND
SRN VT TOWARDS 06Z.  850 MB TEMPS TUMBLE TO -10C TO -15C BY 06Z
ACROSS THE REGION. THE BEST DEFORMATION ZONE SNOWFALL LOOKS LIKE IT
WILL BE JUST NORTH AND WEST OF THE REGION. THE WINDS WILL INCREASE
FROM THE W/NW AT 15-30 MPH.  THE GFS HAS A LOW LEVEL 850 MB WESTERLY
SPEED MAX OF AROUND 50 KTS TRAVERSING THE REGION BTWN 06Z-12Z. A
WIND ADVISORY MAY BE NEED AFTER MIDNIGHT.  WE WILL CONTINUE TO
HIGHLIGHT IN THE HWO.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUN-SUN NT...BIG STORY WILL BE THE POTENTIAL FOR STRONG GUSTY
WINDS...POSSIBLY INTO THE ADVISORY RANGE...ESP THROUGH EARLY SUN
AFTERNOON...AS DOWNWARD TRANSFER MOMENTUM IS MAXIMIZED...IN
COMBINATION WITH STRONG PRESSURE RISES. OTHERWISE...EXPECT LINGERING
SNOW SHOWERS/FLURRIES...WITH POSSIBLE EMBEDDED HEAVIER BANDS OF SNOW
ACROSS NW AREAS INTO THE WESTERN MOHAWK VALLEY. HOWEVER...CURRENT
SOUNDINGS DEPICT RATHER HEALTHY INVERSION...BETWEEN 5000-7000
FT...WHICH MAY ACT TO INHIBIT OVERALL VERTICAL EXTENT...AND OVERALL
STRENGTH OF LAKE EFFECT BANDS. NEVERTHELESS...OROGRAPHICAL EFFECTS
AND LOW LEVEL INSTABILITY SHOULD JUSTIFY CHC POPS ACROSS NORTHERN
AREAS...AND SLIGHT CHC FURTHER S. AS FOR MAX TEMPS...EXPECT MAINLY
LOWER/MID 30S IN THE VALLEYS...AND TEENS/20S ACROSS THE HIGHER
TERRAIN OF NORTH COUNTRY AND SOUTHERN VT. SOME MAXES COULD REACH 40
ACROSS SOUTHERN AREAS...WHERE MORE SUNSHINE AND DEEPER MIXING IS
FORECAST. EXPECT COLD TEMPS SUN NT...WITH WIDESPREAD SINGLE DIGITS
AND TEENS EXPECTED...ALONG WITH SOME POSSIBLE SUBZERO MINS ACROSS
NORTHERN AREAS...ESP IF WINDS DIMINISH...AND SKIES REMAIN CLEAR.

MON-TUE...EXPECT GENERALLY FAIR CONDITIONS...WITH TEMPS REMAINING
BELOW SEASONAL LEVELS.

WED-FRI...POSSIBLE CLIPPER SYSTEM MAY BRING SOME SNOW SHOWERS FOR
WED...OTHERWISE GENERALLY FAIR...BEFORE SOME WARM ADVECTION BRINGS
MORE POSSIBLE PRECIP FOR LATE THU INTO FRI. DEPENDING ON THERMAL
PROFILE...A LIGHT WINTRY MIX COULD OCCUR ACROSS NORTHERN AREAS
DURING THIS TIME PERIOD...BEFORE CHANGING TO RAIN SHOWERS LATER FRI.
TEMPS SHOULD RUN NEAR TO SLIGHTLY ABOVE SEASONAL LEVELS BY
FRI...ESPECIALLY SHOULD SW WINDS DEVELOP.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS WILL DETERIORATE TO IFR OVERNIGHT AND SHOULD REMAIN THERE
THROUGH THE TAF PERIOD/00Z SUNDAY. SINGLE P-TYPE EXPECTED AT KPOU
AND KALB AS BOUNDARY LAYER WILL REMAIN ABOVE FREEZING. P-TYPE
CONCERNS AT KGFL AS BOUNDARY LAYER EXPECTED TO COOL TO FREEZING OF
JUST BELOW OVERNIGHT INTO SATURDAY MORNING WITH WARM AIR ALOFT
RESULTING IN FREEZING RAIN AND SLEET. BY SATURDAY AFTERNOON THE
BOUNDARY LAYER IS EXPECTED TO WARM TO ABOVE FREEZING WITH PLAIN RAIN
FOR THE AFTERNOON HOURS. EVEN THOUGH THE PRECIPITATION IS EXPECTED
TO BE CONTINUOUS...THERE WILL BE LULL LATE TONIGHT INTO SATURDAY
MORNING...AS INITIAL WEAK WAVE MOVES OFF TO OUR EAST AND MAIN
WAVE/LOW IS STILL TO OUR WEST. PRECIPITATION WILL PICK BACK UP IN
INTENSITY WITH THE HEAVIEST PRECIPITATION EXPECTED DURING SATURDAY
AFTERNOON JUST AHEAD OF THE MAIN WAVE/LOW.

ONCE THIS WAVE/LOW MOVES OFF TO OUR NORTH AND EAST SATURDAY EVENING
COLDER AIR WILL BE USHERED IN ON INCREASING STRONG WESTERLY WINDS
AND THE PRECIPITATION WILL TAPER OFF.

.OUTLOOK.
SUN...VFR-MVFR...SNOW SHOWERS POSSIBLE.
MON/TUE/WED...VFR...NO SIGNIFICANT WX.

&&

.HYDROLOGY...
CURRENT FORECAST IS FOR 1-3 INCHES OF BASIN AVERAGE RAINFALL...WITH
HIGHEST AMOUNTS ACROSS SE AREAS...SUCH AS FOR NW CT INTO THE MID
HUDSON VALLEY. MOST PRECIP IS EXPECTED TO REMAIN LIQUID FROM THE
CAPITAL REGION S AND E...WITH AT LEAST SOME ICE/SNOW EXPECTED
FURTHER N/W...WITH MAINLY SNOW/ICE ACROSS THE HIGHER ELEVATIONS OF
THE ADIRONDACKS. BASED ON THIS FORECAST RAIN...HAVE MAINTAINED
CURRENT FLOOD WATCH...WITH SOME EXPANSION INTO SOUTHERN HERKIMER CO
AND NORTHERN FULTON CO.

GREATEST THREAT FOR SEVERE FLOODING WILL BE ACROSS THE HOUSATONIC
BASIN...BUT CURRENT FORECASTS SHOW MOST RIVERS IN THE WATCH AREA
RISING ABOVE FLOOD STAGE LATE SATURDAY OR EARLY SUNDAY. DUE TO ADDED
EFFECTS OF FROZEN GROUND AND SNOWMELT...WIDESPREAD MINOR FLOODING OF
SMALLER STREAMS AND CREEKS...AS WELL AS IN LOW LYING...POOR DRAINAGE
AND URBAN AREAS...IS LIKELY. AS FOR RIVER FLOODING...ADDITIONAL
THREATS EXISTS INTO SOUTHERN VT...WHERE ICE JAM EFFECTS MAY ALSO
ENHANCE FLOOD THREAT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH LATE SATURDAY
     NIGHT FOR CTZ001-013.
NY...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH LATE SATURDAY
     NIGHT FOR NYZ038>041-043-047>054-058>061-063>066-082>084.
     WINTER STORM WARNING FROM 10 PM EST THIS EVENING TO 5 AM EDT
     SUNDAY FOR NYZ032-033-042.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 2 PM EST
     SATURDAY FOR NYZ038-041-043-082-083.
MA...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH LATE SATURDAY
     NIGHT FOR MAZ001-025.
VT...FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH LATE SATURDAY
     NIGHT FOR VTZ013>015.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 2 PM EST
     SATURDAY FOR VTZ013-014.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...KL
AVIATION...IAA
HYDROLOGY...KL
Hazardous weather outlook, Mar 7, 4:33 PM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EST FRI MAR 7 2008

NYZ032-033-042-081200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
433 PM EST FRI MAR 7 2008

...WINTER STORM WARNING IN EFFECT FROM 10 PM EST THIS EVENING TO
5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

IN ADDITION...WESTERLY WINDS WILL INCREASE LATE SATURDAY NIGHT
INTO SUNDAY AND MAY APPROACH WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER TO THE NATIONAL WEATHER
SERVICE.

NYZ038-041-043-082-083-VTZ013-014-081200-
SOUTHERN HERKIMER-NORTHERN SARATOGA-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-BENNINGTON-WESTERN WINDHAM-
433 PM EST FRI MAR 7 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EST SATURDAY...
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER...NORTHERN
FULTON...NORTHERN SARATOGA...SOUTHEAST WARREN...NORTHERN
WASHINGTON...BENNINGTON AND WESTERN WINDHAM COUNTIES.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

IN ADDITION...WESTERLY WINDS WILL INCREASE LATE SATURDAY NIGHT
INTO SUNDAY AND MAY APPROACH WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER...AS WELL AS EXCESSIVE
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ039-040-047>054-058>061-063>066-084-VTZ015-
081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-EASTERN WINDHAM-
433 PM EST FRI MAR 7 2008

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
DISTRICT...CENTRAL MOHAWK VALLEY...EASTERN CATSKILLS...MID
HUDSON VALLEY...TACONICS...SOUTHERN WASHINGTON COUNTY...THE
BERKSHIRES...EASTERN WINDHAM AND LITCHFIELD COUNTY.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...WESTERLY WINDS WILL INCREASE LATE SATURDAY NIGHT
INTO SUNDAY AND MAY APPROACH WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EXCESSIVE RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm, 1 winter weather, 1 strong wind. Local standard time, as filed.

Ice Storm, Hamilton

When
March 7, 10:00 PM EST to March 9, 4:00 AM EST
Where
Hamilton forecast zone
Reported by
Emergency Manager
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Ice Storm, Northern Warren

When
March 7, 10:00 PM EST to March 9, 4:00 AM EST
Where
Northern Warren forecast zone
Reported by
Emergency Manager
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Significant ice accumulations in excess of one inch occurred from this storm. In addition, gusty winds developed Saturday afternoon. This combination led to widespread power outages and downed trees, with the areas of Hague and Johnsburg hardest hit. In these regions, more than 100 power poles were downed, with more than 300 sections of wire also pulled down. In addition, over 1000 trees were estimated to have fallen from the extreme ice accretion.

The large number of downed trees and wires led to numerous road closures, including Route 8, and Route 9N in and near Hague.

A state of emergency was declared at 21:30 EST in the town of Hague due to the extensive damage and power outages.

Winter Weather, Southeast Warren

When
March 7, 10:00 PM EST to March 8, 11:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Emergency Manager
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain ranged from one quarter, to just under one half inch across the higher elevations of southeast Warren county during Saturday. The combination of ice accretion, and strong winds produced some downed tree limbs and wires, and resultant power outages, particularly in the vicinity of Queensbury and North Queensbury.

Strong Wind, Eastern Albany

When
March 9, 2:00 AM EST
Where
Eastern Albany forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

A tree reportedly fell onto a home in Altamont, along with wires. The downed tree and wires was the result of strong winds.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89233, 89234, 89236, 89259.